Alert archive / Louisiana / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 29, 2023, 3:42 PM CDT for 4 parishes in Louisiana. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2023, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 29, 2023, 5:20 PM CDT
- In force
- 98 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WGUS54 KLIX 292042
FFWLIX
LAC051-071-075-087-292345-
/O.NEW.KLIX.FF.W.0039.230829T2042Z-230829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
342 PM CDT Tue Aug 29 2023
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Northwestern Jefferson Parish in southeastern Louisiana...
Southwestern Orleans Parish in southeastern Louisiana...
Northwestern Plaquemines Parish in southeastern Louisiana...
West Central St. Bernard Parish in southeastern Louisiana...
* Until 645 PM CDT.
* At 342 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Orleans, Harvey, Marrero, Timberlane, Metairie, Chalmette,
Avondale, Belle Chasse, Jefferson, Gretna, Harahan, Westwego,
Terrytown, Bridge City, Arabi, Woodmere, Elmwood, Estelle, River
Ridge and Waggaman.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 224 and 245.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2984 9020 3004 9025 3002 9018 3002 9013
3003 9009 3003 9008 3003 9006 3003 9003
3005 9003 3004 9002 3006 8997 2991 8990
2983 9018
FLASH FLOOD...RADAR INDICATED
$$
MW1 follow-up statement
783
WGUS74 KLIX 292220
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
520 PM CDT Tue Aug 29 2023
LAC051-071-075-087-292230-
/O.CAN.KLIX.FF.W.0039.000000T0000Z-230829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson LA-Orleans LA-Plaquemines LA-St. Bernard LA-
520 PM CDT Tue Aug 29 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN JEFFERSON,
SOUTHWESTERN ORLEANS, NORTHWESTERN PLAQUEMINES AND WEST CENTRAL ST.
BERNARD PARISHES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 2984 9020 3004 9025 3002 9018 3002 9013
3003 9009 3003 9008 3003 9006 3003 9003
3005 9003 3004 9002 3006 8997 2991 8990
2983 9018
$$
MWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:08 AM CDT, 11 hours 34 minutes earlier.
Area forecast discussion, Aug 29, 4:08 AM CDT, 11 hours 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
408 AM CDT Tue Aug 29 2023
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(Today through Wednesday)
Issued at 343 AM CDT Tue Aug 29 2023
Temps stay lower today but still above normal for this time of year.
The cloud cover and rainfall is helping this and again today, once
the sh/ts decay this morning a new crop will develop with the
heating of the day. Temps are staying closer to the NBM50 and this
looks to be the right direction so we will be keeping these numbers
as is for now. No heat headlines today and possibly for Wed as well.
But dry air will begin to filter in for Wed as Idalia moves north of
our latitude. This sfc front will dry things out and with no rain,
the volatile fire conditions could come back after Wed. There is a
frontal(trough) boundary just off the sfc over the area today at
around 630ft. This is the boundary that will continue to help sh/ts
get started and remain well into the evening again. With any of this
convective activity, there is always the chance that one or two go
renegade. The main hazards for today and Wed will be a coastal flood
advisory with this package. We will start this today since there
was a spike yesterday in the trace which was true and shows the
forward surge of water moving in from Idalia(albeit minor). Today
will be the lowest surge values of today and Wed. This will equate
to around a half foot today above normal and 1 to 2 feet Wed. As
Idalia moves north, it will help produce a dynamic fetch into our
eastward facing shorelines. This coupled with a large swell train
producing wave setup and the end of a spring tide cycle will help
bring these values well above the threshold for this advisory by
Wed. This will be during high tide cycles which are during the mid
to late morning time frames. As Idalia moves farther north, it will
cut off this dynamic fetch and only allowing northerly winds to move
water away from our shorelines with a quick drop in levels expected
after Wed.
Concerning Idalia, as we were talking about yesterday, timing is
always everything with any of these systems. Since it took several
hours to get its forward movement established, it will mean models
now have to solve this in a different manner. This is why some of
these are starting to slow the system and turn it back toward the
south over the Atlantic. The current short wave making the system
move is moving south over east TX this morning. The second one that
makes it swing into the Atlantic is now moving SE over the Boundary
Waters of Minnesota. But the timing of this short wave is such that
it deepens the upper trough today and Wed then the high on the back
side of this feature builds in rapidly.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 343 AM CDT Tue Aug 29 2023
As the high builds in on top(north of) Idalia, it will begin to slow
its progress and eventually cause it to turn toward the SE over the
Atlantic by early Fri. For us, a new surge of moisture will get
caught up in the easteries on the south side of this massive high
and move over the area starting Fri morning. This will easily be
seen in the dew pt fields as the dry air will rapidly move north as
the deep moisture moves in. This should cause an inland surge of
tropical moisture that promotes a good bit of sh/ts coverage as PWs
scream higher. We have left precip numbers where they are for this
scenario since this is a very normal event for this time of
year(although nothing has been normal this year so far). Another dry
air surge will move in after this tropical wave moves west of the
area after the weekend.
&&
.AVIATION...
(12Z TAFS)
Issued at 343 AM CDT Tue Aug 29 2023
Week trouging will keep the threat of reduced vis, especially for
sites that got rain yesterday. Any FG or BR that does form this
morning will quickly lift after sunrise. This could be the case with
this again tonight. But most sites should continue in VFR for this
taf pack.
&&
.MARINE...
Issued at 343 AM CDT Tue Aug 29 2023
Outside thunderstorms, marine conditions will be good today but
winds are expected to rise over all waters east of the Miss River.
We will be introducing casution statements and SCA flags with this
package. Most marine areas will see winds rise to around 20kt over
the outermost waters east of the river and 15-20kt over lakes and
sounds. But eventhough most waters will not have advisory wind
speeds. Seas will be in advisory criteria for most open gulf zones
due to a large swell train with a topping of 2-3ft wind waves should
easily keep most open gulf waters near or above 7ft. Caution
statements will round out the western waters for seas of 4 to 6 feet
but wind speeds should not be an issue in those areas. These
conditions should all rapidly improve as Idalia moves north of our
latitude Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 90 70 93 67 / 80 30 10 0
BTR 93 75 95 72 / 80 30 10 0
ASD 92 74 95 72 / 90 50 20 10
MSY 91 79 94 78 / 80 50 30 10
GPT 90 75 93 74 / 80 70 40 20
PQL 94 73 95 71 / 90 60 40 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory from 7 AM this morning to 4 PM CDT
Wednesday for LAZ069-070-076-078.
GM...Small Craft Advisory from midnight tonight to 4 PM CDT Wednesday
for GMZ552-555-557-572-575-577.
MS...Coastal Flood Advisory from 7 AM this morning to 4 PM CDT
Wednesday for MSZ086.
GM...Small Craft Advisory from midnight tonight to 4 PM CDT Wednesday
for GMZ555-557-572-575-577.
&&
SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TEIn the hours before
Special weather statement, Aug 29, 1:56 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
156 PM CDT Tue Aug 29 2023
LAZ056-059-065>068-291930-
Lower Terrebonne LA-Upper Terrebonne LA-Assumption LA-
Lower Lafourche LA-Upper Lafourche LA-Coastal Jefferson LA-
156 PM CDT Tue Aug 29 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TERREBONNE,
LAFOURCHE, SOUTHEASTERN JEFFERSON AND SOUTH CENTRAL ASSUMPTION
PARISHES THROUGH 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles southwest of Cocodrie, or 29 miles south of
Houma, moving west at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Houma, Cut Off, Galliano, Larose, Lockport, Golden Meadow, Mathews,
Gray, Chauvin, Dulac, Port Fourchon, Raceland, Montegut, Bayou Cane,
Leeville, Cocodrie, Tambour Bay Buoy, Timbalier Bay Buoy, and Lumcon
Center Buoy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2914 9095 2915 9104 2931 9115 2933 9113
2949 9128 2960 9119 2963 9108 2966 9110
2974 9063 2958 9017 2948 9014 2943 9003
2944 9002 2946 9001 2917 9003 2907 9026
2921 9031 2929 9043 2911 9063 2906 9086
TIME...MOT...LOC 1856Z 092DEG 11KT 2917 9083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 29, 2:00 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service New Orleans LA 200 PM CDT Tue Aug 29 2023 LAZ059-060-064>070-077-078-087>090-301000- Upper Lafourche-St. Charles-Upper St. Bernard-Upper Terrebonne- Lower Terrebonne-Lower Lafourche-Coastal Jefferson Parish- Lower Plaquemines-Lower St. Bernard-Western Orleans- Eastern Orleans-Upper Jefferson-Lower Jefferson-Upper Plaquemines- Central Plaquemines- Including the cities of Thibodaux, Raceland, Larose, Destrehan, Norco, Chalmette, Meraux, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Grand Isle, Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, Yscloskey, Delacroix, Shell Beach, New Orleans, East New Orleans, Metairie, Kenner, Harahan, Westwego, Marrero, Gretna, Lafitte, Barataria, Jean Lafitte, Belle Chasse, Braithwaite, and Alliance 200 PM CDT Tue Aug 29 2023 ...Fire Danger Increasing Again Across Southeastern Louisiana... State and federal fire weather officials have requested that citizens be extra vigilant tomorrow regarding increasing fire danger. Widespread severe to extreme drought, mostly sunny skies, winds of around 10 mph with gusts to 20 mph and low relative humidity will result in conditions that are favorable for the spread of any ongoing or new fires across extreme southeastern Louisiana. Elsewhere across the state a Red Flag Warning is in effect from 10 AM through 8 PM Wednesday due to the critical nature of the fire weather conditions away from the immediate coast. A strict burn ban remains in effect for all of Louisiana. All private, agricultural, and prescribed burning is prohibited with no exceptions. Other safety and prevention actions include: * Do not park vehicles on dry grass. * Ensure any trailer chains do not drag on pavement creating sparks. * Fully extinguish all cigarettes before disposing in a proper container. * Report any observed fires to 911 immediately. 95/DM
Special weather statement, Aug 29, 2:25 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
225 PM CDT Tue Aug 29 2023
LAZ056-059-060-065>069-088-292000-
Lower Plaquemines LA-Lower Terrebonne LA-St. Charles LA-
Lower Jefferson LA-Upper Terrebonne LA-Assumption LA-
Lower Lafourche LA-Upper Lafourche LA-Coastal Jefferson LA-
225 PM CDT Tue Aug 29 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN ST.
CHARLES, TERREBONNE, LAFOURCHE, CENTRAL JEFFERSON, WESTERN
PLAQUEMINES AND SOUTH CENTRAL ASSUMPTION PARISHES THROUGH 300 PM
CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cocodrie, or 27 miles south of Houma, moving southwest at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Houma, Cut Off, Galliano, Larose, Lockport, Golden Meadow, Mathews,
Schriever, Gray, Chauvin, Dulac, Raceland, Montegut, Bayou Cane,
Leeville, Cocodrie, Des Allemands, Tambour Bay Buoy, and Lumcon
Center Buoy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2915 9096 2922 9126 2931 9134 2937 9125
2931 9120 2933 9113 2949 9128 2960 9119
2963 9108 2971 9110 2978 9053 2953 8983
2912 9027 2925 9035 2920 9039 2921 9043
2929 9044 2925 9052 2911 9063 2906 9086
TIME...MOT...LOC 1925Z 054DEG 26KT 2918 9074
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSWSpecial weather statement, Aug 29, 3:02 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
302 PM CDT Tue Aug 29 2023
MSZ084-087-292045-
Southern Harrison MS-Northern Harrison MS-
302 PM CDT Tue Aug 29 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL HARRISON
COUNTY THROUGH 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyman, or 8 miles north of Gulfport, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gulfport, Biloxi, D'iberville, Saucier, Lyman, and Gulfport Airport.
This includes Interstate 10 in Mississippi between mile markers 32
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3035 8909 3061 8927 3068 8912 3068 8897
3046 8889
TIME...MOT...LOC 2002Z 150DEG 6KT 3054 8905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSWSpecial weather statement, Aug 29, 3:22 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
322 PM CDT Tue Aug 29 2023
LAZ079-MSZ077-083-086-292100-
Northern St. Tammany LA-Northern Hancock MS-Southern Hancock MS-
Pearl River MS-
322 PM CDT Tue Aug 29 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL ST.
TAMMANY PARISH, WEST CENTRAL HANCOCK AND SOUTH CENTRAL PEARL RIVER
COUNTIES THROUGH 400 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stennis Space Center, or 7 miles south of Picayune, moving west at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Picayune, Pearl River, and Stennis Space Center.
This includes the following Interstates...
Interstate 59 in Louisiana between mile markers 3 and 11.
Interstate 59 in Mississippi between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3050 8949 3037 8950 3033 8977 3051 8977
TIME...MOT...LOC 2022Z 086DEG 13KT 3042 8967
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSWThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:06 PM CDT | Special Marine Warning | LIX | 54 min | |
| Aug 28, 7:08 PM CDT | Special Marine Warning | LIX | 67 min | |
| Aug 28, 7:15 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 2 hr |
| Aug 28, 7:33 PM CDT | Special Marine Warning | LIX | 57 min | |
| Aug 28, 8:01 PM CDT | Special Marine Warning | LIX | 59 min | |
| Aug 28, 8:27 PM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 28, 8:28 PM CDT | Special Marine Warning | LIX | 62 min | |
| Aug 28, 8:52 PM CDT | Special Marine Warning | LIX | 68 min | |
| Aug 28, 9:12 PM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 28, 9:37 PM CDT | Special Marine Warning | LIX | 68 min | |
| Aug 28, 9:51 PM CDT | Special Marine Warning | LIX | 54 min | |
| Aug 29, 4:09 AM CDT | Coastal Flood Advisory | LIX | Orleans, Saint Bernard, Saint Tammany | 39 hr |
| Aug 29, 4:09 AM CDT | Small Craft Advisory | LIX | 35 hr | |
| Aug 29, 1:56 PM CDT | Special Weather Statement | LIX | Lafourche, Terrebonne | 34 min |
| Aug 29, 2:00 PM CDT | Fire Weather Watch | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 9 more | 24 hr |
| Aug 29, 2:00 PM CDT | Red Flag Warning | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 9 more | 30 hr |
| Aug 29, 2:25 PM CDT | Special Weather Statement | LIX | Jefferson, Lafourche, Terrebonne | 35 min |
| Aug 29, 3:27 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 2 hr |
| Aug 29, 3:44 PM CDT | Special Marine Warning | LIX | 61 min | |
| Aug 29, 3:45 PM CDT | Special Weather Statement | LIX | Orleans | 30 min |
| Aug 29, 4:54 PM CDT | Special Marine Warning | LIX | 27 min | |
| Aug 29, 5:34 PM CDT | Special Marine Warning | LIX | 56 min | |
| Aug 29, 5:41 PM CDT | Special Marine Warning | LIX | 64 min | |
| Aug 29, 6:43 PM CDT | Special Marine Warning | LIX | 62 min |
Nearby
Flash Flood Warnings in Louisiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.